Illinois, 2014

Strong Wind in Illinois, March 12, 2014

March 12, 2014 · NWS PAH · 8 events in 8 counties and zones

Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. From Marion southward and southeastward, winds gusted to around 45 mph with isolated higher gusts near 55 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. From Marion southward and southeastward, winds gusted to around 45 mph with isolated higher gusts near 55 mph. The highest measured wind gust in southern Illinois was 54 mph at the Marion airport. The second highest measured gust was 46 mph at the Cairo airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 2:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 12, 2:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT Wed Mar 12 2014

.SHORT TERM...(Today through Friday night)
ISSUED AT 319 AM CDT WED MAR 12 2014

Big weather story today in this region will come with the rapid
change from 60s to 30s and 40s. In fact, temperatures will fall 15
to 20 degrees in the first hour after the front passes. Plus,
gusty northwest winds of 20 to 40 MPH will put a stamp on the
change to much colder conditions.

Scattered showers and possibly even isolated thunderstorms along
the front will mainly be limited to southeast Illinois, southwest
Indiana and the Pennyrile region of western KY early today. Post
frontal light rain will be possibler behind the front, and may
even change briefly to light snow. However, no accumulations are
expected. Clouds will hang on much of the day even tho all precip
should end before noon.

High pressure will dominate the rest of the work week. Should be a
dry period, with moderating temperatures once the sfc high shifts
east of the forecast area. After a very cold start in the lower to
mid 20s Thu AM...temps should recover only into the 40s to lower
50s Thu afternoon. However, once sfc winds become southerly
Friday, we should see most areas recover into the 60s again.

.LONG TERM...(Saturday through Tuesday)
ISSUED AT 319 AM CDT WED MAR 12 2014

Over the weekend, a zonal flow pattern is forecast to amplify as
approaching shortwave energy from the Plains sharpens a long wave
trough over the eastern U.S. As this occurs, light rain will be
possible in association with the transition to a cooler air mass.

While models continue to show good agreement on the larger scale
pattern, the finer scale is much less certain with varied solutions
from individual deterministic runs. Comparing the 12/00Z guidance,
both the GEM and ECMWF remain reasonably similar and show decent
continuity, as opposed to the GFS. Given the continued uncertainty,
we leaned heavily on a model blend, with a preference towards the
GEM and ECMWF. This keeps slight/small chances for showers across
much of the forecast area from Saturday through Sunday evening.
Better chances appear most favorable Saturday night and Sunday.
Forecast thermal profiles suggest all rain at this point.

A return to dry weather will take place Sunday night into Monday as
the upper level trough axis shifts east and high pressure builds in
at the surface. Unseasonably cold temperatures are expected on
Monday, but readings will almost seem balmy compared to prior cold
spells. Lows are forecast in the upper 20s, with highs in the mid to
upper 40s. A warming trend will ensue by Tuesday as strong southerly
flow develops ahead of a strengthening low pressure system over the
Plains. Highs should approach the 60 degree mark.

&&

.AVIATION...
ISSUED AT 340 AM CDT TUE MAR 11 2014

Strong cold front will sweep southeast across all TAF sites in the 09z
to 12z time frame. Ahead of the front...expect areas of broken mid level
cloudiness with perhaps a few showers. Along and immediately behind the
front...a narrow band of scattered to numerous showers will occur...
with the highest concentration at the kevv/kowb sites. Some thunder is
possible...but not likely enough to include in tafs.

Behind the front...winds will increase rapidly from the northwest by
12z with gusts to 35 knots likely for a few hours. Cigs will gradually
improve to vfr by early afternoon. Winds will diminish early Wednesday
evening with some partial clearing likely...mainly at kcgi/kpah.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 4 PM CDT this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 4 PM CDT this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 4 PM CDT this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 4 PM CDT this afternoon FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...RP
AVIATION...MY
Hazardous weather outlook, Mar 12, 3:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT WED MAR 12 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 20 TO 30 MPH WILL GUST TO 40 OR 45 MPH TODAY.
DRIVERS SHOULD BE PREPARED FOR THESE SUDDEN WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Alexander forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Pulaski forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Massac forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Union forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Johnson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Pope forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Hardin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 12, 4:00 AM CST to 11:00 AM CST
Where
Williamson forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501569, 501571, 501572, 501573, 501575, 501576, 501577, 501578.